Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 22, 2020, 4:13 PM PDT for San Bernardino County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 4:13 PM PDT (23:13 UTC)
- Expired
- Aug 22, 2020, 5:00 PM PDT
- In force
- 47 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 78 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -704 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WUUS56 KSGX 222313
SVRSGX
CAC071-230000-
/O.NEW.KSGX.SV.W.0009.200822T2313Z-200823T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
413 PM PDT Sat Aug 22 2020
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
San Bernardino County in southern California...
* Until 500 PM PDT.
* At 413 PM PDT, a severe thunderstorm was located 11 miles south of
Daggett, moving south at 15 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Apple Valley and Lucerne Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3478 11698 3473 11677 3438 11683 3444 11714
TIME...MOT...LOC 2313Z 014DEG 13KT 3469 11690
HAIL...0.75IN
WIND...70MPH
$$
JMB1 follow-up statement
975
WWUS56 KSGX 222357
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
457 PM PDT Sat Aug 22 2020
CAC071-230006-
/O.EXP.KSGX.SV.W.0009.000000T0000Z-200823T0000Z/
San Bernardino CA-
457 PM PDT Sat Aug 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY WILL
EXPIRE AT 500 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
downpours will continue, and an Urban and Small Stream Flood
Advisory is now in effect for the area.
LAT...LON 3478 11698 3473 11677 3438 11683 3444 11714
TIME...MOT...LOC 2356Z 014DEG 13KT 3457 11694
$$
JMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:34 PM PDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 22, 1:34 PM PDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service San Diego CA 134 PM PDT Sat Aug 22 2020 .SYNOPSIS... High pressure will continue to weaken this weekend, bringing cooling to the region, although it will continue to feel hot and humid. Isolated to scattered thunderstorms will occur mainly in the mountains and High Desert each afternoon through Monday. Mostly dry weather is expected through much of the work week as the ridge axis moves into Baja, and monsoon flow is shut off. A slight warm up is in store Tuesday through the work week, with temperatures remaining above seasonal normals. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Thunderstorms were a bit later to initiate today compared previous days, but we're starting to see some development occur in the mountains and south of the border. Expect scattered thunderstorms to continue through the afternoon and into the early evening, mainly in the mountains and High Desert. Temperatures increased a little more than expected this morning. San Diego Airport reached 88 degrees this morning around 10 AM, and have since cooled down to 82 degrees. Humid conditions will continue today as well, so it will feel quite hot and muggy out there. Temperatures were increased slightly for tomorrow, but are still expected to be a few degrees cooler than today. Models show an area of mid level moisture and instability off the San Diego County coast tonight then lifting north and west on Sunday. Most shower and thunderstorm activity should stay to the north and west of our area, but marine and coastal areas could see a few raindrops, and perhaps some dry lightning, late tonight through late Sunday morning. Orange County coastal areas will be the most likely area for this to occur, and less likely for San Diego County. The atmosphere will begin to slowly dry out on Sunday afternoon as the moisture moves to the northwest, which should decrease thunderstorm activity in the mountains on Sunday and Monday afternoon. Isolated thunderstorms are still possible in the mountains, but storms will be less widespread than previous days. A gradual warm up is in store Tuesday through much of the work week as high pressure strengthens over the southwest. Temperatures will increase to around 5 to 8 degrees above normal for most areas through the work week. At this time, it doesn't appear to be as hot as our most recent heat wave this week. By Tuesday, the high pressure becomes more northeast to southwest oriented as the ridge axis moves southward into northern Baja, which will effectively shut off monsoon flow for SoCal. Some mid level moisture may creep into the region mid to late next week, which could present the opportunity for isolated convection, but right now models are keeping us dry Tuesday through the remainder of the week. && .AVIATION... 222010Z...Coast/Valleys...Mostly clear with generally unrestricted visibilities. After about 23/10Z tonight BKN-SCT stratus based 700- 1000 ft MSL with tops to near 1500 feet MSL will affect coastal areas til 23/15Z Sunday morning. The risk of BKN low clouds is moderate, so the confidence in timing of any BKN-OVC low clouds at the coastal terminals is moderate. Above the low clouds, SCT-BKN clouds AOA 15000 ft MSL. Isolated TSRA possible this evening through Sunday morning near the coast, though confidence is low. Mountains/Deserts...SCT TSRA developing over the mountain crests and high deserts through 02Z this afternoon with BKN-SCT bases near 15000 ft MSL and tops to near 30000 ft MSL. Gusty outflow winds, small hail, and brief heavy rain possible near thunderstorms. Otherwise SCT-BKN clouds AOA 15000 ft MSL and unrestricted vis through Saturday night. && .MARINE... There is a slight chance of thunderstorms over the coastal waters late Saturday night into Sunday morning, which could produce locally gusty winds and cloud-to-water lightning. No hazardous marine weather is expected Sunday afternoon through Wednesday. && && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Connolly AVIATION/MARINE...Small
In the hours before
Special weather statement, Aug 22, 1:55 PM PDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service San Diego CA
155 PM PDT Sat Aug 22 2020
CAZ058-062-222145-
San Diego County Mountains CA-San Diego County Deserts CA-
155 PM PDT Sat Aug 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 245 PM PDT...
At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of I-8 Between Boulevard And Imperial County Line, near
La Rumorosa Mexico, moving north at 20 mph. Other storms were
developing near Pine Valley and Mount Laguna.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. Travelers along I-8 should be alert to rapidly changing
conditions.
Locations impacted include...
I-8 Between Boulevard And Imperial County Line, I-8 Between Pine
Valley And Boulevard, Boulevard, Mountain Spring, Hwy S2 Between
Canebrake And Imperial County Line, Jacumba, Manzanita Indian
Reservation and Campo Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3277 11635 3281 11611 3274 11610 3262 11611
3261 11614 3260 11629
TIME...MOT...LOC 2052Z 169DEG 20KT 3245 11612
JMBSpecial weather statement, Aug 22, 3:11 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Diego CA
311 PM PDT Sat Aug 22 2020
CAZ055-056-060-222315-
Riverside County Mountains CA-Apple and Lucerne Valleys CA-
San Bernardino County Mountains CA-
311 PM PDT Sat Aug 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 415 PM PDT...
At 307 PM PDT, Forecasters were tracking clusters of heavy
thunderstorms over the Riverside and San Bernardino Mountains. These
storms were moving northwest at 15 mph. Storms may also develop soon
in Southern Mojave Desert.
Pea size hail and winds in excess of 40 mph will be possible with
these storms. Torrential rainfall will also be possible, and could
lead to areas of flooding.
Locations impacted include...
Apple Valley, Yucaipa, Palm Springs, Big Bear City, Mt San Jacinto
State Park, Forest Falls, Anza, Idyllwild-Pine Cove, Lucerne Valley,
Mount San Gorgonio, Onyx Summit, Hwy 243 Between Banning And
Idyllwild, Lake Arrowhead, Palm Desert, southeastern Beaumont,
Banning, Rancho Mirage, Big Bear Lake, Running Springs and
Pioneertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3475 11662 3414 11648 3410 11659 3397 11668
3361 11635 3343 11631 3343 11676 3367 11688
3363 11680 3374 11679 3382 11696 3384 11696
3383 11692 3395 11690 3398 11701 3414 11707
3414 11712 3430 11720 3479 11711
TIME...MOT...LOC 2207Z 140DEG 14KT 3420 11695
JMBLocal storm report, Aug 22, 3:59 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
359 PM PDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM DEBRIS FLOW 2 NE PINE VALLEY 32.85N 116.49W
08/22/2020 SAN DIEGO CA LAW ENFORCEMENT
CHP REPORT OF LARGE ROCK AND SEVERAL SMALL
ROCKS AND DEBRIS ON SUNRISE HIGHWAY AT MM
17. RADAR RAINFALL ESTIMATES IN THE AREA
WERE AROUND 1-1.3 INCHES IN ONE HOUR.
0249 PM HAIL 2 NE PINE VALLEY 32.84N 116.49W
08/22/2020 E0.50 INCH SAN DIEGO CA COUNTY OFFICIAL
REPORT OF HALF INCH DIAMETER HAIL ALONG
SUNRISE HIGHWAY 3 MILES NORTH OF I-8.
&&
SS/ESThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:55 PM PDT | Special Weather Statement | SGX | 50 min | |
| Aug 22, 2:21 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Aug 22, 2:34 PM PDT | Flash Flood Warning | SGX | San Diego | 76 min |
| Aug 22, 3:11 PM PDT | Special Weather Statement | SGX | 64 min | |
| Aug 22, 4:55 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.